What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 26, 6:43 PM CST, 3 hours 55 minutes earlier.
Area forecast discussion, Aug 26, 6:43 PM CST, 3 hours 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Chicago/Romeoville, IL
743 PM CDT Sun Aug 26 2018
.UPDATE...
743 PM CDT
Two points to briefly update on...1) thunderstorm potential
tonight and 2.) heat on Monday, the latter of which the Heat
Advisory has been expanded for up to the I-88 corridor, including
the city of Chicago.
Presently, we are in the north end of a warm sector with a highly
unstable (4,800 J/kg) and highly moist (1.9 PWAT) air mass
overhead per the 00Z DVN sounding. There is a mid-level shortwave
disturbance and associated 45 kt 700mb speed maximum moving east-
northeast over central Iowa, sparking isolated storms near the
Mississippi River. This short wave trajectory will bring its
influence over at least a portion of north central and northeast
Illinois after 9-10 pm. With a current 30 kt low-level jet to
increase to 45 kt would expect a gradual convective uptick with
some eventual robust convection in the northeast Iowa/far
northwest Illinois/southwest Wisconsin region. When considering
the effective boundary/focus in Wisconsin may have been modulated
south due to earlier convection, there could certainly be
scattered stronger development farther south into or moving into
the northern CWA, despite most convective-allowing models (CAMs)
keeping storms mainly northwest of the CWA. So while uncertainty
in specific convective evolution and coverage into the CWA is
high, do think the emphasis is still the northwest third of the
CWA or so (northwest of a Mendota to Chicago line).
Obviously with the instability and moisture noted earlier, and
effective shear to increase from 25 kt to 35 kt in the northern
CWA, there is some potential for organized, severe storms and
maybe even more so heavy rainfall, especially if any west-to-east
training activity develops, which some CAMs show (albeit in
southern Wisconsin). This makes sense given the convergence at the
low-level jet nose and will have to watch indeed how far north
this sets up.
For the heat, a warm and humid evening areawide, though dew
points did mix out some late day. It will be especially warm for
the urban area of Chicago, with a low around 80. With the warm
starting point and the 850mb temperatures of 20-21C again, and
assuming cirrus is not too thick given convection should not be to
our immediate upstream, expect temperatures to be similar to
today, maybe even a degree higher or so. Tweaked temperatures a
tad and kept forecast dew points as is. With the forecast heat
index readings around 105 for the I-88 corridor including Chicago,
and considering schools and after school activities on the
weekday tomorrow, felt it prudent for the forecast message to
expand the Heat Advisory.
MTF
&&
.SHORT TERM...
248 PM CDT
Through Monday...
Main concerns for the short term forecast period will be
thunderstorm potential this afternoon and into the overnight hours
as well as excessive heat.
For the remainder of this afternoon, a Heat Advisory will remain
in effect for Heat Index reading arnd 105F over portions of the
area generally south of the Illinois and Kankakee River. A couple
isolated sites have exceeded the Advisory level of 105 F in Cook
and Will Counties this afternoon, but felt that the isolated
points and short duration did not warrant expanding the current
Advisory. For tomorrow, under persistent deep warm/moist
advection, expect that dewpoints will reach into the middle to
upper 70s across all but the far northern portions of the CWA
while strengthening swly winds will prevent a lake breeze from
developing and the lower 90s temperatures should have no trouble
reaching to the lakefront. Based on current temperature and
dewpoint forecasts for tomorrow, another Heat Advisory will be
needed for the same area covered by the current Advisory, but will
also need expand the area covered to include Kendall, Will
Counties in Illinois and all of the 5 northwestern Indiana
Counties. There is a chance that Cook County may need to be
included in the advisory as well, but confidence is lower as to
how much of the county may see 105+ degree heat index values.
Of lower confidence is thunderstorm trends for the remainder of
the afternoon and overnight. Latest radar imagery shows that the
bulk of the current activity is tracking northeastward from Iowa
into Wisconsin. Much of the high res convective allowing model
guidance follows this trend into the evening, with some of the
activity moving into nwrn IL, including the Rockford area. There
is also suggestion that the northern tier counties should see some
activity as well. There are a couple outlier solutions that are
more bullish on allowing thunderstorms to develop upscale into a
bowing line pushing across much of the CWA overnight. While this
solution had been advertised by some guidance yesterday, have
trended the latest forecast update toward the more northerly
solutions, which would limit thunderstorm potential to, mainly,
the northern portions of the CWA. Tomorrow is looking to have a
much lower pcpn potential as the strongest isentropic lift in the
warm advection zone in advance of the next approaching system
shifts to the north into Wisconsin. So, while tomorrow is still
looking to be hot and humid, there should be lower pcpn potential.
&&
.LONG TERM...
248 PM CDT
Monday night through Sunday...
Overview...The active pattern with periods of showers and storms
continues through Wednesday along with hot and humid conditions.
Cooler temps and lower dewpoints follow a cold front mid week. An
upper level wave may produce showers and storms over the weekend.
Decaying convection over Wisconsin will slowly drift south Monday
night into Tuesday morning. New convection is expected to form
Tuesday afternoon & evening with a marginal chance of severe storms.
The main question is how much of a lingering impact will the morning
have on the convective environment? Areas north of I-80 have the
best chance of receiving precipitation Tuesday and Tuesday night.
Temperatures will once again be around 90 with heat indices in the
mid to upper 90s.
I have lower confidence in widespread showers and storms Wednesday
as the cold front moves through the region. The location of the cold
front will dictate where afternoon convection will occur, and right
now, along and southeast of I-55 looks like the best location.
Temperatures will vary from the mid 70s north of the front to low
80s south of the front.
Cooler and less humid conditions return Thursday and Friday with
high pressure across the region. However, storms may return over
the weekend as an upper level wave crosses over the region. Temps
rise into the low to mid 80s by Saturday with dewpoints in the low
70s.
JEE
&&
.AVIATION...
For the 00Z TAFs...
650 pm...Forecast concerns include a chance of thunderstorms this
evening into early Monday morning and wind speeds/gusts Monday.
A line of thunderstorms will cross central Lake Michigan early
this evening. An isolated thunderstorm is possible across far
northeast IL over the next hour or two as this line moves east.
Focus then shifts to scattered thunderstorms across southeast IA.
This activity was expected to be further north and moving to the
northeast. Its further southern development and more easterly
movement is concerning with low confidence in trends for later
this evening. This activity if it continues will move into a
favorable environment for further development. Activity that may
still develop over northern IA is expected to move north of the
terminals late this evening and overnight...thus removed thunder
mention from all but rfd. However...trends with the convection
crossing into western IL will need to be monitored with the
possibility of thunder mention being needed at the Chicago area
terminals.
South/southwesterly winds increased to 10-15 kts earlier this
afternoon along with some higher gusts. Winds aloft continue to
increase overnight and while speeds may diminish some this
evening...winds will likely remain 10-15kts overnight and begin
to increase further by sunrise. Gusts likely to increase to
25-30kt by Monday afternoon and will only slowly diminish Monday
evening.
With the stronger winds...widespread fog is not expected
overnight into Monday morning. But some patchy fog or light
fog/haze is possible in the usual locations. cms
&&
.MARINE...
248 PM CDT
Areas of dense fog continue over the central portion of the lake and
are expected to dissipate this evening as showers and storms pass
over the lake.
South winds 10-20 kt becoming south to southwest 15-25 kt tonight
into Monday as low pressure deepens and moves over southwest
Ontario. Gusts to 30 kt are possible over the northern end of the
lake. 30 kt winds are more likely Monday night across the entire
lake. A few gale force gusts are possible especially over the
southern end of the lake, but I do not have enough confidence to
include gales in the forecast.
A low pressure trough and cold front slowly shift down the lake
Tuesday night through Wednesday afternoon. Winds become north 10-20
kt behind the pressure trough/front. High pressure passes over the
lake Thursday allowing winds to diminish. South winds set up behind
the high Friday and persist through the first half of the weekend.
JEE
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory...ILZ008-ILZ010-ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-
ILZ020-ILZ021-ILZ022-ILZ023-ILZ032-ILZ033-ILZ039...11 AM
Monday to 7 PM Monday.
IN...Heat Advisory...INZ001-INZ002-INZ010-INZ011-INZ019...11 AM
Monday to 7 PM Monday.
LM...None.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHazardous weather outlook, Aug 26, 8:48 PM CST, 1 hour 50 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Chicago/Romeoville IL
948 PM CDT Sun Aug 26 2018
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
280300-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
948 PM CDT Sun Aug 26 2018 /1048 PM EDT Sun Aug 26 2018/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited Tornado risk.
Limited Hail Risk...up to quarter size.
Limited Damaging Wind Risk...up to 60 mph.
Limited Flooding Risk.
DISCUSSION...
Scattered storms will remain possible through the rest of tonight,
mainly north of Interstate 80. Some of these could be severe. In
addition, the very moist atmosphere sets the stage for heavy
rainfall in the region which could cause flash flooding, mainly
near the Wisconsin state line.
.DAYS TWO THROUGH SEVEN...Monday through Friday.
Monday...
Elevated Excessive Heat Risk.
Limited Thunderstorm Risk.
Tuesday...
Elevated Excessive Heat Risk.
Limited Severe Thunderstorm Risk.
Limited Flooding Risk.
Wednesday...
Limited Thunderstorm Risk.
Friday...
Limited Thunderstorm Risk.
Saturday...
Elevated Thunderstorm Risk.
DISCUSSION:
Hot and humid conditions are expected through Tuesday with heat
indices of 100 to 105 degrees expected Monday mainly along and
south of Interstate 88. In addition, there are periodic chances
for thunderstorms with severe storms possible, especially on
Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected tonight.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east northeast at 35 mph.
LMZ740>745-280300-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
948 PM CDT Sun Aug 26 2018
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Limited hail risk...up to quarter size.
Limited thunderstorm wind gust risk...up to 50 knots.
.DAYS TWO THROUGH SEVEN...Monday through Friday.
Monday...
Hazardous conditions for small craft are likely.
Limited Thunderstorm Risk.
Tuesday...
Limited Severe Thunderstorm Risk.
Wednesday...
Limited Thunderstorm Risk.
Friday and Saturday...
Limited Thunderstorm Risk.
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-280300-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan Holland to Whitehall MI 5 nm off shore to mid-
line of lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
948 PM CDT Sun Aug 26 2018
This Hazardous Weather Outlook is for portions of the open waters
of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Significant Thunderstorm Risk...with an associated:
Limited hail risk...up to quarter size.
Limited thunderstorm wind gust risk...up to 60 knots.
.DAYS TWO THROUGH SEVEN...Monday through Friday.
Monday...
Elevated Thunderstorm Risk.
Tuesday...
Limited Severe Thunderstorm Risk.
Wednesday...
Limited Thunderstorm Risk.
Friday...
Limited Thunderstorm Risk.
Saturday...
Elevated Thunderstorm Risk.
MTF
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Special weather statement, Aug 26, 7:30 PM CST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
830 PM CDT SUN AUG 26 2018
ILZ003-270215-
Winnebago IL-
830 PM CDT SUN AUG 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WINNEBAGO COUNTY
UNTIL 915 PM CDT...
At 829 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dakota, or 11 miles north of Freeport, moving east northeast at 40
mph. This may clip far northwest Winnebago County.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Durand and Lake Summerset.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4250 8918 4238 8940 4250 8940
TIME...MOT...LOC 0129Z 243DEG 35KT 4244 8957
MTF
Special weather statement, Aug 26, 10:19 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
1119 PM CDT SUN AUG 26 2018
ILZ003-004-270515-
Boone IL-Winnebago IL-
1119 PM CDT SUN AUG 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR WINNEBAGO AND NORTHWESTERN BOONE
COUNTIES UNTIL 1215 AM CDT...
At 1119 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ridott, or 8 miles east of Freeport, moving northeast at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rockford, Loves Park, Machesney Park, South Beloit, Rockton, Roscoe,
Winnebago, Pecatonica, Durand, Caledonia and Lake Summerset.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Chicago.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4249 8888 4233 8889 4220 8925 4220 8940
4250 8940
TIME...MOT...LOC 0419Z 235DEG 29KT 4228 8947
MTF